Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Lubbock, TX

May 10, 2017Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 10, 2017, 4:59 PM CDT for Hall County, Texas. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 4:59 PM CDT (21:59 UTC)
Expired
May 10, 2017, 5:30 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.75 in
Wind
70.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 115 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:59 PM CDTHAIL 2.755 Se Brice, TX
May 10, 5:28 PM CDTHAIL 1.751 W Memphis, TX
May 10, 5:34 PM CDTHAIL 1.75Memphis, TX
May 10, 5:39 PM CDTHAIL 1.75Memphis, TX
May 10, 5:39 PM CDTHAIL 1.8Memphis, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS54 KLUB 102159
SVRLUB
TXC191-102230-
/O.NEW.KLUB.SV.W.0096.170510T2159Z-170510T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
459 PM CDT WED MAY 10 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Hall County in the Panhandle of Texas...

* Until 530 PM CDT

* At 457 PM CDT, a severe thunderstorm was located near Brice, or 16
  miles west of Memphis, moving east at 40 mph.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Memphis, Brice, Estelline, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3455 10042 3454 10091 3473 10095 3475 10094
      3475 10042
TIME...MOT...LOC 2157Z 264DEG 36KT 3466 10082 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

CWA
3 follow-up statements
220 
WWUS54 KLUB 102207
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
507 PM CDT WED MAY 10 2017

TXC191-102230-
/O.CON.KLUB.SV.W.0096.000000T0000Z-170510T2230Z/
Hall TX-
507 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN HALL COUNTY...

At 507 PM CDT, a severe thunderstorm was located 9 miles southwest of
Memphis, moving east at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...At 503 PM baseball size hail was reported near Leslie. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Memphis, Brice, Estelline, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3455 10042 3455 10084 3472 10091 3475 10090
      3475 10042
TIME...MOT...LOC 2207Z 264DEG 36KT 3467 10070 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

CWA
871 
WWUS54 KLUB 102215
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
515 PM CDT WED MAY 10 2017

TXC191-102230-
/O.CON.KLUB.SV.W.0096.000000T0000Z-170510T2230Z/
Hall TX-
515 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN HALL COUNTY...

At 514 PM CDT, a severe thunderstorm was located near Memphis, moving
east at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Memphis, Estelline, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3455 10042 3459 10071 3471 10081 3475 10081
      3475 10042
TIME...MOT...LOC 2214Z 264DEG 36KT 3468 10060 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

CWA
257 
WWUS54 KLUB 102223
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
523 PM CDT WED MAY 10 2017

TXC191-102230-
/O.CON.KLUB.SV.W.0096.000000T0000Z-170510T2230Z/
Hall TX-
523 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN HALL COUNTY...

At 523 PM CDT, a severe thunderstorm was located near Memphis, moving
east at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Memphis, Estelline, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3455 10042 3461 10070 3470 10074 3475 10073
      3475 10042
TIME...MOT...LOC 2223Z 264DEG 36KT 3469 10048 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

CWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:10 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 10, 2:10 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
210 PM CDT Wed May 10 2017

.DISCUSSION...
Hi-res models are generally in good agreement with thunderstorms
across mainly the northeastern third of the forecast area this
afternoon. This area is downstream from a large upper low centered
over New Mexico, has a healthy amount of low level moisture that
remains in place despite the early morning MCS that moved across
the area, and has an elevated mixed layer spreading northward from
the Permian Basin. Dry low level air working northward will help
concentrate chances to the northeast, although low level moisture
may hang on across the far southeast part of the forecast area.
Models have been consistent in moving storms out of the area by
00Z. That timing seems about right, but with the upper low still
the west it seems prudent to hang onto a 20-30 percent chance
mention this evening.

The upper low is progged to move across the Panhandle on Thursday.
There could be a few showers try to develop as far south as the
northern row of the forecast area, but all the guidance is keeping
precip to the north of us, and we will maintain a dry forecast at
this time. The low moving out onto the High Plains will usher a
cold front south through the forecast area during the day, setting
up a pretty good gradient in the high temperature forecast with
lower 70s northwest to upper 80s southeast.

With the upper low moving to our east Friday, a quieter period
will be ushered in. Surface ridging will settle in across the area
Friday with light north winds favoring cooler than normal
temperatures in line with MOS guidance. However, a quick rebound
to above normal temperatures is expected for the weekend as upper
level ridging moves overhead.

Finally, there remains the possiblity of an active dryline Sunday
through Wednesday with the ridge moving to the east and cyclonic
flow moving over the west. There is no strong signal in the models
yet, so will continue to favor slight chance wording for mainly
the eastern half of the area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

07
Hazardous weather outlook, May 10, 11:40 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1140 AM CDT Wed May 10 2017

TXZ021>044-111645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms will be possible across
the southeastern Texas Panhandle, the Rolling Plains, and
northeastern South Plains mainly after 1 pm. These storms will
bring the threat of large hail up to baseball size, damaging
winds to 75 mph, and a few tornadoes. Locally heavy rainfall with
localized street flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms will be possible across
portions of the area mainly in the afternoon and evening hours
starting Sunday afternoon through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening across the southeastern Texas Panhandle, Rolling Plains,
and northeastern South Plains.

In the hours before

Local storm report, May 10, 3:34 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
334 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     WALL CLOUD       8 E CEE VEE             34.23N 100.30W
05/10/2017                   COTTLE             TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700189

JM
Local storm report, May 10, 3:53 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          9 W SWEARINGEN          34.15N 100.30W
05/10/2017                   COTTLE             TX   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN.

&&

EVENT NUMBER LUB1700190

JM
Local storm report, May 10, 4:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
407 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     1 W LAZARE              34.29N 100.02W
05/10/2017  E80 MPH          COTTLE             TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1700191

JM
Local storm report, May 10, 4:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             2 ESE KIRKLAND          34.38N 100.04W
05/10/2017  E1.75 INCH       CHILDRESS          TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700192

JM
Local storm report, May 10, 4:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
436 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CEE VEE                 34.23N 100.44W
05/10/2017  E2.75 INCH       COTTLE             TX   PUBLIC

&&

EVENT NUMBER LUB1700193

JM
Local storm report, May 10, 4:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
457 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 S BRICE               34.68N 100.89W
05/10/2017  E1.00 INCH       HALL               TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1700194

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:10 PM CDTSevere Thunderstorm WarningLUBParmer50 min
May 9, 7:11 PM CDTAreal Flood AdvisoryLUBBailey, Cochran64 min
May 9, 7:30 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Lamb35 min
May 9, 8:01 PM CDTAreal Flood AdvisoryLUBBailey, Lamb2 hr
May 9, 8:01 PM CDTTornado WarningLUBBailey, Lamb29 min
May 9, 8:29 PM CDTSevere Thunderstorm WarningLUBLamb31 min
May 9, 8:54 PM CDTTornado WarningLUBCochran, Yoakum36 min
May 9, 9:15 PM CDTAreal Flood AdvisoryLUBCochran60 min
May 9, 9:29 PM CDTTornado WarningLUBCochran31 min
May 9, 9:58 PM CDTTornado WarningLUBCochran, Hockley32 min
May 9, 10:13 PM CDTSevere Thunderstorm WarningLUBBailey32 min
May 9, 10:22 PM CDTAreal Flood AdvisoryLUBBailey53 min
May 9, 10:29 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb31 min
May 9, 10:37 PM CDTAreal Flood AdvisoryLUBHockley, Lamb83 min
May 9, 10:43 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer30 min
May 9, 10:54 PM CDTSevere Thunderstorm WarningLUBLamb38 min
May 9, 11:05 PM CDTAreal Flood AdvisoryLUBCastro, Lamb, Parmer85 min
May 9, 11:07 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer28 min
May 9, 11:24 PM CDTSevere Thunderstorm WarningLUBHale, Lamb30 min
May 9, 11:30 PM CDTSevere Thunderstorm WarningLUBBailey45 min
May 9, 11:34 PM CDTAreal Flood AdvisoryLUBBailey86 min
May 10, 12:11 AM CDTFlash Flood WarningLUBBailey64 min
May 10, 12:14 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer46 min
May 10, 12:17 AM CDTSevere Thunderstorm WarningLUBSwisher28 min
May 10, 12:41 AM CDTAreal Flood AdvisoryLUBCastro, Lamb64 min
May 10, 12:42 AM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher26 min
May 10, 12:55 AM CDTSevere Thunderstorm WarningLUBCastro, Lamb50 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Swisher50 min
May 10, 1:48 AM CDTAreal Flood AdvisoryLUBCastro, Swisher57 min
May 10, 1:57 AM CDTSpecial Weather StatementLUBParmer33 min
May 10, 2:13 AM CDTSevere Thunderstorm WarningLUBCastro, Parmer47 min
May 10, 2:15 AM CDTSpecial Weather StatementLUBTerry, Yoakum30 min
May 10, 2:35 AM CDTSevere Thunderstorm WarningLUBBailey, Parmer40 min
May 10, 2:49 AM CDTAreal Flood AdvisoryLUBBailey, Castro, Cochran, Lamb, Parmer56 min
May 10, 3:21 AM CDTSpecial Weather StatementLUBCastro, Parmer24 min
May 10, 3:46 AM CDTSpecial Weather StatementLUBCastro29 min
May 10, 3:55 AM CDTAreal Flood AdvisoryLUBLubbock80 min
May 10, 4:03 AM CDTAreal Flood AdvisoryLUBBriscoe, Castro, Swisher57 min
May 10, 5:26 AM CDTSpecial Weather StatementLUBMotley34 min
May 10, 6:00 AM CDTSpecial Weather StatementLUBHall30 min
May 10, 6:29 AM CDTSpecial Weather StatementLUBHall31 min
May 10, 2:21 PM CDTSevere Thunderstorm WarningLUBMotley24 min
May 10, 2:41 PM CDTSevere Thunderstorm WarningLUBMotley49 min
May 10, 2:46 PM CDTAreal Flood AdvisoryLUBMotley59 min
May 10, 3:11 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley34 min
May 10, 3:35 PM CDTTornado Warning Tornado observedLUBChildress, Cottle25 min
May 10, 3:38 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher37 min
May 10, 3:56 PM CDTTornado WarningLUBChildress, Cottle19 min
May 10, 4:02 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall28 min
May 10, 4:32 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall28 min
May 10, 5:29 PM CDTSevere Thunderstorm WarningLUBChildress, Hall18 min
May 10, 6:35 PM CDTAreal Flood AdvisoryLUBBriscoe115 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.